Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 31, 2017Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 31, 2017, 7:09 PM MDT for Kiowa County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 7:09 PM MDT (01:09 UTC)
Expired
Jul 31, 2017, 7:45 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3126 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS85 KPUB 010109
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
709 PM MDT MON JUL 31 2017
 
COZ095-010145-
Western Kiowa County CO-
709 PM MDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
745 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Haswell, or 40 miles west of Cheyenne Wells, moving
south at 25 mph.

Heavy rain, small hail and winds in excess of 40 mph will be 
possible with this storm.

Locations impacted include...
Haswell and open country of northeastern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain is occurring with this storm, and may lead to localized 
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3835 10326 3852 10326 3853 10317 3861 10317
      3861 10289 3846 10278
TIME...MOT...LOC 0108Z 341DEG 25KT 3867 10307 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:37 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 31, 3:37 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
337 PM MDT Mon Jul 31 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 337 PM MDT Mon Jul 31 2017

Currently, isolated areas of showers and storms were across the
mountains, high valleys and I-25 corridor. Locally heavy rain totals
have occurred from Security to southern Pueblo County.

Tonight, isolated to scattered showers and storms will persist into
the early evening hours, with not nearly the amount of coverage of
recent days due to the atmospheric column drying out some.
Precipitation should shutoff later evening, according to short term
models. There may be some patchy fog due to high surface moisture
and plenty of clear skies tonight. With drier air, valleys across
northern portions of the area should see a cooler night then the
past several with Leadville dropping into the upper 30s. Elsewhere,
not much change though from the past few days, though perhaps a
degree or two cooler with less cloud cover.  -

Tuesday, models indicating even less moisture to work with, so
mainly isolated showers and storms.  With more sunshine, high
temperatures will ggenerally be a category higher than today with
80s across the plains, 60s and 70s high valleys, and 50s and 60s
mountains. Little or no risk for severe storms, and flood potential
will be quite low.

.LONG TERM...(Tuesday night through Monday)
Issued at 337 PM MDT Mon Jul 31 2017

Tuesday night-Wedensday...Upper high persists across the Desert
Southwest and Great Basin, with continued drier air moving into the
region within northerly flow aloft. There will be enough moisture to
support isolated to scattered showers and storms through the
afternoon and evening  hours, with storms ending through the
late evening. The best coverage will be over and near the higher
terrain, with the more northerly steering flow aloft keeping most
storms west of the I-25 corridor. Temperatures look to warm slightly
through the period, though with all the recent moisture, will still
be below seasonal levels.

Wednesday night-Friday...Models continue to indicate a broad upper
trough developing across the Upper Midwest and into the Central
CONUS, with a short wave digging across the Upper Midwest Wednesday
night and Thursday. Passing wave sends a front across Eastern
Colorado, through early Thursday, with moisture pooling along and
behind the front owning to increased chances of storms across the
eastern plains Wednesday night, and across the eastern mountains and
immediate adjacent plains on Thursday. Could be training storms
across the higher terrain, especially the eastern mountains,
Thursday afternoon and evening, with flash flooding potential
increasing once again, especially for area burn scars. Temperatures
through this period continue to look below seasonal levels,
especially across the plains, with highs in the 70s to lower 80s.

Saturday-Monday...Upper high slowly builds east into the eastern
Great Basin, with enough moisture in place to support mainly diurnal
isolated to scattered storms across the area into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 337 PM MDT Mon Jul 31 2017

VFR conditions expected at KALS, KCOS and KPUB tonight, with the
exception of some light fog at ALS in the early morning hours
beginning around 09Z. Tuesday, it may not even be worthy of VCTS in
the afternoon, due to the isolated nature of the convection, so VFR
at all terminals prevailing.

TSRA and locally gusty winds up to 40 kts would be the primary storm
threats through this evening.  Otherwise, expect clearing skies
overnight with light diurnally driven winds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TM
LONG TERM...MW
AVIATION...TM
Hazardous weather outlook, Jul 31, 11:30 AM MDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Mon Jul 31 2017

COZ058>089-093>099-011730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Mon Jul 31 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop across the area
this afternoon. The main risks with thunderstorms will be locally
heavy rainfall and lightning. Some small hail up to 1/2 inch in
diameter and wind gusts up to 50 mph will be likely with the
stronger storms. Although the risk for flash flooding will be less
than during the past few days, flash flooding could still occur
if heavy rain falls on burn scars, urban areas or locations with
already saturated soil conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered showers and thunderstorms are expected. At
this time, the greatest potential for more widespread
precipitation will be from later Wednesday into Thursday night,
and again during the weekend. The stronger storms will be capable
of producing heavy rain and localized flash flooding, lightning,
small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across south central and
southeast Colorado.

13/13

In the hours before

Special weather statement, Jul 31, 6:00 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
600 PM MDT MON JUL 31 2017

COZ085-086-089-010030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
600 PM MDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...NORTHERN
CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 630 PM MDT...

At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Truckton to 8 miles east
of Pinon. Movement was southeast at 15 mph.

Heavy rain, small hail and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Open country of northeast Pueblo County and northwest Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3852 10405 3852 10377 3843 10356 3825 10442
      3849 10456 3861 10405
TIME...MOT...LOC 2358Z 330DEG 21KT 3856 10401 3848 10445

mw
Local storm report, Jul 31, 6:05 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       5 S NATHROP             38.66N 106.10W
07/31/2017  E0.75 INCH       CHAFFEE            CO   COCORAHS

            15 MINUTE DURATION.

&&

RMG
Local storm report, Jul 31, 6:15 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
615 PM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HEAVY RAIN       5 S NATHROP             38.66N 106.10W
07/31/2017  E1.25 INCH       CHAFFEE            CO   PUBLIC

            45 MINUTE DURATION.

&&

RMG
Special weather statement, Jul 31, 6:33 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
633 PM MDT MON JUL 31 2017

COZ086-089-010100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
633 PM MDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROWLEY AND NORTHEASTERN
PUEBLO COUNTIES UNTIL 700 PM MDT...

At 630 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Forder to 6 miles west of
Pueblo Depot. Movement was southeast at 20 mph.

Heavy rain, small pea sized hail and winds in excess of 40 mph will
be possible with these storms.

Locations impacted include...
Boone, Avondale, Pueblo Depot and open country of eastern
Pueblo County and northern Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 10352 3816 10434 3833 10450 3851 10393
      3852 10357
TIME...MOT...LOC 0030Z 313DEG 18KT 3847 10394 3832 10444

mw
Special weather statement, Jul 31, 6:56 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
656 PM MDT MON JUL 31 2017

COZ089-093-010130-
Crowley County CO-La Junta Vicinity/Otero County CO-
656 PM MDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO AND SOUTHERN
CROWLEY COUNTIES UNTIL 730 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Crowley, or 29 miles northwest of La Junta, moving
southeast at 40 mph.

Heavy rain, small hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Ordway, Manzanola, Olney Springs, Sugar City and Crowley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3832 10405 3841 10389 3823 10349 3800 10383
TIME...MOT...LOC 0055Z 317DEG 36KT 3830 10391

mw
Special weather statement, Jul 31, 7:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
709 PM MDT MON JUL 31 2017

COZ095-010145-
Western Kiowa County CO-
709 PM MDT MON JUL 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
745 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Haswell, or 40 miles west of Cheyenne Wells, moving
south at 25 mph.

Heavy rain, small hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Haswell and open country of northeastern Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain is occurring with this storm, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3835 10326 3852 10326 3853 10317 3861 10317
      3861 10289 3846 10278
TIME...MOT...LOC 0108Z 341DEG 25KT 3867 10307

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:00 PM MDTSpecial Weather StatementPUBCrowley30 min
Jul 31, 6:33 PM MDTSpecial Weather StatementPUBCrowley27 min
Jul 31, 6:56 PM MDTSpecial Weather StatementPUBCrowley34 min
Jul 31, 7:31 PM MDTSpecial Weather StatementPUBOtero29 min
Jul 31, 7:57 PM MDTSpecial Weather StatementPUBBent48 min
Jul 31, 8:29 PM MDTAreal Flood AdvisoryPUBBent, Otero2 hr
Jul 31, 8:59 PM MDTSpecial Weather StatementPUBBent61 min
Aug 1, 4:19 PM MDTSpecial Weather StatementPUBBaca41 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.